Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 74, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 11, 2009, 5:52 PM EDT for Delaware County, Henry County, Madison County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2009, 5:52 PM EDT (21:52 UTC)
- Expired
- Jun 11, 2009, 6:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Delaware County, IN, Henry County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:57 PM EDT | TSTM WND DMG | Pendleton, IN | TWO 10-INCH DIAMETER TREES AND NUMEROUS TREE LIMBS WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 112152
SVRIND
INC035-065-095-112230-
/O.NEW.KIND.SV.W.0074.090611T2152Z-090611T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT THU JUN 11 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MADISON COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF ANDERSON...
SOUTHWESTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...
NORTHWESTERN HENRY COUNTY IN EAST CENTRAL INDIANA...
* UNTIL 630 PM EDT
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR PENDLETON...OR NEAR ANDERSON...AND MOVING
EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARKLEVILLE AROUND 605 PM EDT...
MIDDLETOWN AROUND 610 PM EDT...
CADIZ AROUND 620 PM EDT...
SULPHUR SPRINGS AROUND 625 PM EDT...
THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 20 AND 34.
LAT...LON 3992 8532 3994 8558 3995 8559 3995 8569
3996 8577 4011 8578 4015 8531
TIME...MOT...LOC 2152Z 273DEG 21KT 4003 8570
$$
KOCH2 follow-up statements
000
WWUS53 KIND 112211
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT THU JUN 11 2009
INC035-112221-
/O.CAN.KIND.SV.W.0074.000000T0000Z-090611T2230Z/
DELAWARE-
611 PM EDT THU JUN 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DELAWARE COUNTY
IS CANCELLED...
THE STRONGEST PART OF THE STORM HAS MOVED OUT OF THE AREA.
LAT...LON 3992 8532 3996 8577 4009 8568 4009 8558
4008 8558 4008 8531
TIME...MOT...LOC 2211Z 286DEG 19KT 3998 8559
$$
INC065-095-112230-
/O.CON.KIND.SV.W.0074.000000T0000Z-090611T2230Z/
HENRY-MADISON-
611 PM EDT THU JUN 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN HENRY AND SOUTHEASTERN MADISON COUNTIES...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MARKLEVILLE...OR 9 MILES SOUTHEAST
OF ANDERSON...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CADIZ AROUND 625 PM EDT...
SULPHUR SPRINGS AROUND 630 PM EDT...
LAT...LON 3992 8532 3996 8577 4009 8568 4009 8558
4008 8558 4008 8531
TIME...MOT...LOC 2211Z 286DEG 19KT 3998 8559
$$
50000
WWUS53 KIND 112229
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT THU JUN 11 2009
INC065-095-112240-
/O.EXP.KIND.SV.W.0074.000000T0000Z-090611T2230Z/
HENRY-MADISON-
629 PM EDT THU JUN 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY AND
SOUTHEASTERN MADISON COUNTIES HAS EXPIRED...
LAT...LON 3992 8532 3996 8577 4009 8568 4009 8558
4008 8558 4008 8531
TIME...MOT...LOC 2230Z 286DEG 19KT 3995 8546
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:22 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 11, 2:22 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 222 PM EDT THU JUN 11 2009 .DISCUSSION...LOW PRES WAS FOUND NEAR STL EARLY THIS AFTERNOON ALONG WITH A WARM FRONT THAT EXTENDED EAST ACRS SRN IL AND CENTRAL IN. MOIST DEW POINTS IN THE MIDDLE 60S WERE FOUND ACRS THE AREA. S/W WAS VISIBLE NE OF IL...AND VIS PICTURES SHOW SOME BREAKS IN THE CLOUDS ACRS IL AND WRN INDIANA. MAIN FORECAST CHALLENGE TDY WL BE POPS. WITH THE WELL DEFINED S/W TO OUR WEST...AND AS IT EXPECTED TO PUSH ACRS CENTRAL INDIANA THIS AFTERNOON AND EARLY THIS EVENING...WL CONTINUE AT LEAST CHC POPS ACRS THE AREA GIVEN OUR MOIST LOWER LVLS AND FORCING ALOFT. NAM SEEMS TO HANDLE THIS FEATURE A BIT BETTER THAN THE GFS AS IT APPEARS A BIT BETTER DEFINED. FURTHER SUPPORT INCLUDES MAX HEATING AND INSTABILITY TO OCCUR THIS AFTERNOON WITH CAPES NEAR 1000 J/KG AND LI/S NEAR -3. THUS WL RAISE POPS TONIGHT BY 10-20 PERCENT...BUT WITH FORCING EXPECTED TO DEPART BY 04Z-06Z WL END PCPN CHCS BY THEN. AS FOR TEMPS...WITH PLENTY OF CLOUD LINGERING AROUND AND MID 60 DEWPOINTS WL LEAN 1-2 DEGREES WARMER ON OVERNIGHT LOWS THAN THE MAVMOS. ON FRIDAY...A DIFFUSE UPPER PATTERN BEGINS TO TAKE SHAPE ACRS THE AREA AS A WEAK AREA OF HIGH PRES BUILDS ACRS THE GRT LKS. CONVECTIVE TEMPS ON FRIDAY ARE IN THE VERY REACHABLE LOWER 70S WITH LIMITED CAPE AVAILABLE. ATTM CANNOT RULE OUT A STRAY SHRA OR TSRA ON FRI AFTERNOON...BUT MOST AREAS SHUD REMAIN DRY. THUS WL GO FOR A SLIGHT CHC POP ON FRIDAY AFTERNOON. MAVMOS HIGH TEMPS APPEAR VERY REASONABLE AND WL STICK CLOSE. GFS AND NAM AGREE THAT A POORLY DEFINED S/W WL PUSH TOWARD INDIANA LATE FRIDAY NIGHT INTO SATURDAY. WL INTRODUCE A LOW CHC POP...PARTICULARLY ACRS THE WRN PARTS OF THE FA. WITH A RELATIVELY WARM AIR MASS STILL IN PLACE ACRS INDIANA...WL CONTINUE WITH CHC POPS INTO SATURDAY. AGAIN WITH PLENTY OF CLOUDS AROUND ON FRIDAY NIGHT INTO SATURDAY WL LEAN COOLER ON HIGHS AND WARMER ON LOWS THAN MAVMOS. GFS/NAM SUGGEST DRIER AIR ARRIVING ACRS CENTRAL INDIANA WITH GOOD MIDDLE LEVEL SUBSIDENCE. THUS SUNDAY LOOKS LIKE A DRY DAY WITH SLIGHTLY COOLER TEMPERATURES. AS FOR THE EXTENDED...HIGH PRES EXPECTED TO SETTLE ARCS THE GRT LKS AND PROVIDE A DRY EASTERLY SFC FLOW ACRS INDIANA. HOWEVER MUCH WARMER AND MORE MOIST AIR WL BE FOUND JUST TO THE SOUTH OF INDIANA OVR THE TN AND MISSISSIPPI RVR VALLEYS. THIS COULD LEAD TO AN OVERRUNNING TYPE SITUATION. HOWEVER CONFIDENCE REMAINS LOW AS UPPER SUPPORT APPEARS WEAK AND INCONSISTENT. BY WED AND THURSDAY...AN UPPER RIDGE WL BUILD ACRS THE RGN AND HELP TO PUSH THE LINGERING FRONTAL BOUNDARY TO THE SOUTH ACRS INDIANA ON TUESDAY NIGHT AND INTO WEDNESDAY. ATTM THIS APPEARS TO BE THE BEST SHOT FOR PCPN. EXPECT WARMER TEMPS ON WED AND THURSDAY AS SFC FLOW BECOMES MORE SOUTHERLY BEHIND THE WARM FRONT AND UNDER THE RIDGE. .AVIATION...DISCUSSION FOR 18Z TAFS VORT MAX CURRENTLY PUSHING EWD ACRS ERN MO INTO SWRN IL. LWR CLDS HV SCTD OUT AHEAD OF THIS FEATURE ACRS SRN IL/SWRN IND WHERE MODERATE DESTABILIZATION IS OCCURRING. THIS MORNING/S UA SUGGEST CONVECTIVE TEMPS IN THIS AREA WL PROBABLY BE REACHED IN THE NEXT COUPLE OF HRS...SO XPCTG SOME CONVECTIVE ACTVTY TO DVLP AHEAD OF VORT MAX. MODELS INDICATE VORT MAX SHOULD BE E OF THE TAF SITES BY 112300Z...SO CONVECTIVE THREAT SHOULD REMAIN RATHER HIGH TIL THEN...ESPECIALLY ACRS THE SRN TERMINALS. DIFFUSE FNT WL PROBABLY SHARPEN UP A BIT AND BEGIN TO SHFT SEWD AS VORT MAX PASSES...WHICH MAY ENHANCE CONVECTIVE CHCS AS WELL. CIGS MAINLY ARND 030 XPCTD THIS AFT...WITH A TENDENCY FOR CIGS TO LWR SOME IN THE WAKE OF FNT THIS EVEN. HIGH MOISTURE CONTENT IN THE LWR LVLS COMBINED WITH THE SHALLOWNESS OF FNT MAY ALLOW FOR SOME IFR CIGS TO DVLP TOWARDS 120600Z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JS PUBLIC...PUMA
Hazardous weather outlook, Jun 11, 2:41 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 241 PM EDT THU JUN 11 2009 INZ067>070-121845- KNOX-DAVIESS-MARTIN-LAWRENCE- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>049-051>057-060>065-071-072-121845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-JACKSON-JENNINGS- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Special weather statement, Jun 11, 5:05 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 505 PM EDT THU JUN 11 2009 INZ067-112130- KNOX- 505 PM EDT THU JUN 11 2009 ...STRONG THUNDERSTORM ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 530 PM EDT... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 26 MILES NORTHEAST OF WHEATLAND...OR 31 MILES WEST OF BEDFORD. THIS STORM NEARLY STATIONARY. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. * OTHER LOCATIONS IN THE ADVISORY AREA INCLUDE BUT ARE NOT LIMITED TO VINCENNES UNIVERSITY...MONROE CITY AND DECKER BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. KOCH
Local storm report, Jun 11, 5:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 NW DECKER 38.57N 87.57W
06/11/2009 E0.75 INCH KNOX IN LAW ENFORCEMENT
0430 PM TSTM WND DMG 4 NW DECKER 38.57N 87.57W
06/11/2009 KNOX IN LAW ENFORCEMENT
1 TREE DOWN
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:51 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 39 min |
| Jun 11, 4:18 AM EDT | Areal Flood Warning | IND | Hendricks, Marion | 3 hr |
| Jun 11, 4:53 AM EDT | Areal Flood Warning | IND | Carroll, Clinton, Hamilton, Hancock, Madison, Tipton | 3 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 3 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Morgan, Owen | 36 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Greene, Owen | 36 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 49 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Gibson, Knox | 49 hr |
| Jun 11, 4:08 PM EDT | Severe Thunderstorm Warning | IND | Knox | 52 min |
| Jun 11, 5:12 PM EDT | Flash Flood Warning | IND | Hamilton, Tipton | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.